Flash Flood, Barton
- When
- February 8, 5:20 PM CST to 6:20 PM CST
- Where
- Barton County, Mindenmines
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
Widespread flooding caused numerous roads to close in the Mindenmines area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Widespread flooding caused numerous roads to close in the Mindenmines area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 8, 2:49 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 249 PM CST THU FEB 8 2001 COLD FRONT JUST EDGING NEAR NORTHWEST CORNER OF CWA ATTM. SHOWERS AND THUNDERSTORMS DEVELOPED IN NOSE OF 85H JET AND 60 DEG SFC DEWPOINT AXIS OVER WESTERN COUNTIES EARLIER THIS AFTERNOON. RADAR RAINFALL ESTIMATES OF AROUND AN INCH NOTED IN TRAINING BAND OF SHOWERS FROM NEAR COLUMBUS TO NEVADA. EXPECT SFC WAVE TO CONTINUE TO DEVELOP OVER WESTERN MO/EASTERN KS THIS EVENING TEMPORARILY HOLDING UP THE FRONT BEFORE IT KICKS THROUGH THE AREA LATER TONIGHT IN RESPONSE TO SHORTWAVE KICKING OUT INTO THE PLAINS. A FEW STRONG STORMS OCCURRING IN SOUTHERN KS AND OK ATTM AND SEE NO REASON TO DROP FFA BASED ON PRESENT RADAR TRENDS AND MODEL QPF. 18Z MESO ETA CONTINUES TO SHOW 50 TO 60KT JET TRANSPORTING MOISTURE INTO THE FRONTAL BOUNDARY OVER WESTERN COUNTIES. BRIEF SEVERE THREAT THROUGH EARLY EVENING IN THE SOUTHWEST CORNER OF CWA...WITH SFC DEWPOINTS IN THE 50S AND LOWER 60S...SFC BASED LI OF 0 TO -3 AND CAPE OF OVER 1000 J/KG. LEANED TOWARD FASTER ETA VERSUS AVN...BUT TIMING DIFFERENCES ARE FAIRLY MINOR IN FIRST 24 HOURS. ETA HAS MUCH BETTER HANDLE ON LOW LEVEL THERMAL FIELDS. AS SFC LOW EXITS TO THE NORTHEAST...COLD AIR WILL FINALLY RUSH INTO THE REGION. WILL LIKELY SEE A CHANGEOVER TO WINTRY MIX AND SNOW BEFORE PRECIPITATION ENDS...ESPECIALLY IN WESTERN COUNTIES. NOT CONSIDERING A WINTER ADVISORY ATTM...BUT LATER SHIFTS WILL HAVE TO MONITOR. THICKNESS VALUES INDICATE CHANGEOVER WILL BE LATE TONIGHT IN SOUTHEAST KANSAS THEN WILL SPREAD RAPIDLY EAST...BUT AVAILABLE MOISTURE WILL BE DWINDLING QUICKLY AS COLD AIR MOVES IN. FOR LATER PERIODS...COLD AIR AND SFC HIGH BUILD INTO THE AREA FOR SATURDAY. SFC FRONT HANGS UP ALONG THE GULF COAST LATER THIS WEEKEND AND LIMITS NORTHWARD MOISTURE TRANSPORT. AVN CUTS OFF LOW ALONG WEST COAST EARLY NEXT WEEK WITH RESULTING MIDLEVEL WEST FLOW AND FASTED MOVING AND HARD TO TIME SHORTWAVES. .SGF... MO...FFA FOR WEST CENTRAL AND SOUTHWEST MISSOURI ALONG AND WEST OF A OSCEOLA TO CASSVILLE LINE FOR TONIGHT. KS...FFA FOR CHEROKEE...BOURBON...AND CRAWFORD COUNTIES FOR TONIGHT. DSA
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST THU FEB 8 2001 ...TWO TO FOUR INCHES OF RAIN POSSIBLE OVER PORTIONS OF EXTREME SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND WEST CENTRAL MISSOURI LATE TODAY AND TONIGHT... A STRONG COLD FRONT THAT EXTENDS FROM NORTHEAST MISSOURI TO SOUTH CENTRAL KANSAS WILL BE THE FOCUS FOR RAIN AND THUNDERSTORMS TODAY AND TONIGHT. MODERATE TO OCCASIONAL HEAVY RAIN...ALONG WITH SOME ISOLATED THUNDERSTORMS...IS ALREADY OCCURRING ALONG THE WESTERN MISSOURI STATE LINE FROM OSCEOLA...NEVADA...AND FORT SCOTT SOUTH TO JOPLIN. THIS RAIN IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AS WARM AND MOIST AIR INTERACTS WITH THE FRONTAL BOUNDARY. THE FRONT IS EXPECTED TO SHIFT SLOWLY SOUTHEAST TODAY AND THIS EVENING...AND THEN ACCELERATE EASTWARD LATE TONIGHT. WHILE THE FRONT IS STALLED OVER THE REGION...AREAS OF HEAVY RAIN CAN BE EXPECTED. TWO TO FOUR INCHES OF RAIN WILL BE POSSIBLE ALONG THE WESTERN MISSOURI STATE LINE INCLUDING THE CITIES OF FORT SCOTT...NEVADA...JOPLIN... AND PINEVILLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT FOR THIS AREA. ELSEWHERE ONE TO TWO INCH RAINS WILL BE POSSIBLE. BECAUSE OF CLOUD COVER...INSTABILITY WILL BE LIMITED AND THE SEVERE THUNDERSTORM THREAT IS MINIMAL. THE MAIN SEVERE WEATHER THREAT WILL BE HEAVY RAINFALL. .OUTLOOK FOR FRIDAY THROUGH THURSDAY... RAIN WILL MIX WITH OR TURN TO SNOW FRIDAY MORNING OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITH AN INCH OR LESS OF SNOW ACCUMULATION. OTHERWISE...AN UNSETTLED WEATHER PATTERN WILL BRING ANOTHER CHANCE OF RAIN ON SUNDAY AND MONDAY...AND RAIN OR SNOW ON WEDNESDAY. DSA
The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234489.